Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 201, NWS Memphis, TN

June 21, 20184 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 21, 2018, 8:37 PM CDT for 4 counties in Mississippi. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2018, 8:37 PM CDT (01:37 UTC)
Expired
Jun 21, 2018, 9:00 PM CDT
In force
23 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, MS, Marshall County, MS, Tippah County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 100 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:43 PM CDTTSTM WND DMGRipley, MSPOWERLINES DOWN AND A TREE ON A HOUSE ON SOUTH JACKSON STREET IN DOWNTOWN RIPLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS54 KMEG 220137
SVRMEG
MSC009-093-139-145-220200-
/O.NEW.KMEG.SV.W.0201.180622T0137Z-180622T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
837 PM CDT THU JUN 21 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Union County in northeastern Mississippi...
  Southeastern Marshall County in northwestern Mississippi...
  Southern Tippah County in northeastern Mississippi...
  Southern Benton County in northeastern Mississippi...

* Until 900 PM CDT.

* At 837 PM CDT, a severe thunderstorm was located over Blue
  Mountain, or 8 miles southwest of Ripley, moving southeast at 45
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  New Albany, Ripley, Blue Mountain, Keownville, Bethlehem,
  Gravestown, Hickory Flat, Potts Camp, Myrtle, Dumas, Shari, Murry,
  Spring Hill, Old Myrtle, Pumpkin Center, Whitten Town, Baker,
  Locum, Bethel and Smalco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3441 8895 3461 8946 3480 8910 3477 8879
      3476 8875 3475 8872 3466 8872
TIME...MOT...LOC 0137Z 292DEG 37KT 3467 8907 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:30 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 21, 6:30 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
630 PM CDT Thu Jun 21 2018

.UPDATE...
See the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 210 PM CDT Thu Jun 21 2018/

DISCUSSION...
The Midsouth was becoming increasingly unstable ahead of an
approaching cold front extending from southeast Missouri into
central Arkansas. Radar showing spotty convection forming along
and ahead of the boundary with one lone severe storm. In the wake
of the overnight precipitation skies were currently a mix of cu
and sun over the area with temperatures in 80s. Dewpoints were in
the low 70's and winds were breezy from the west southwest. SPC
meso-analysis was indicated CAPE amounts of 1000 to 2000 j/kg with
effective bulk shear of 35 kts.

For this afternoon through tonight...CAMs are agreement that
current storms will intensify and congeal into a broken line over
the remaining afternoon hours and into the evening as the front
tracks through the region. A few storms likely to produce damaging
winds and large hail. A SVR watch has been issued through 9pm for
most of the CWA. Activity should scour out the atmosphere across
the northern and western counties by late this evening...leaving
higher pops to remain across North Mississippi after midnight.
Overnight lows will drop to around 70F with some patchy fog
forming. General rainfall totals will range between a half to
potentially two inches.

Friday through Sunday...models are in very good agreement that the
current upper level low in northern Missouri with drop into the
St. Louis area tonight...then slowly track towards the Eastern
Great Lakes through Saturday becoming an open wave. This will
leave a west northwest upper flow over the Midsouth of 30-50kts
with embedded shortwaves likely to trigger new storms. The first
of these disturbances will arrive tomorrow night and a second late
Saturday into early Sunday. So rain chances will continue to be
stout this weekend shifting from the southern counties to the
northern counties as the aforementioned upper low pulls northeast.
A few strong to severe storms will also suffice in this better
sheared environment. Temperatures from precipitation and lingering
cloud cover will be seasonal with highs ranging from the mid 80s
to near 90...with lows in the upper 60s and low 70s.

Monday through next Thursday...expected daily rain chances to
slowly dwindle this period as long range model solutions show
upper heights building. 90F+ temperatures will return along with
triple digit heat indices. Heat advisories may be required for
portions of the area.

JAB

&&

.AVIATION...
/00z TAFs/

Thunderstorms will continue to move east across west TN and
portions of north MS over the next several hours with generally
dry conditions anticipated at the forecast terminals beyond 05z.
There is some indication that IFR ceilings will develop over
north MS late tonight and patchy fog will be possible in areas
that clear out. Otherwise, expect VFR conditions through the
period Expect scattered storms again on Friday, mainly across
north MS. Winds will increase from the west by mid- morning.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 21, 2:08 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
208 PM CDT Thu Jun 21 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-222115-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
208 PM CDT Thu Jun 21 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms this afternoon and
this evening across a large portion of the Midsouth. Damaging
winds and large hail will be the main threats. Localized heavy
rain will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few strong to severe storms will be possible again Friday
into Sunday with passing disturbances. Damaging winds...large hail
and heavy rainfall will be the primary threats.

Triple digit heat indices are anticipated to return to the
Midsouth next week. Heat advisories may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this afternoon and evening
and again throughout the weekend.

JAB

In the hours before

Local storm report, Jun 21, 7:52 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
752 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     PARSONS                 35.65N 88.12W
06/21/2018                   DECATUR            TN   EMERGENCY MNGR

            TREE DOWN ACROSS GEORGIA AVE AND 7TH STREET. TIME IS
            RADAR ESTIMATED.

&&

AJC
Local storm report, Jun 21, 7:55 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
755 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     4 E SAVANNAH            35.22N 88.17W
06/21/2018                   HARDIN             TN   AMATEUR RADIO

            LARGE TREE DOWN ON 1400 OLD TOWN LOOP

&&

AJC
Local storm report, Jun 21, 8:00 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
800 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND DMG     4 NE FARMINGTON         34.96N 88.39W
06/21/2018                   ALCORN             MS   BROADCAST MEDIA

            SEVERAL LARGE TREES UPROOTED IN THE KENDRICK COMMUNITY.

&&

AJC
Local storm report, Jun 21, 8:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
812 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     TSTM WND DMG     CHEWALLA                35.01N 88.65W
06/21/2018                   MCNAIRY            TN   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN IN THE TOWN OF CHEWALLA. TIME IS
            RADAR ESTIMATED.

&&

AJC
Local storm report, Jun 21, 8:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
817 PM CDT THU JUN 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     CHEWALLA                35.01N 88.65W
06/21/2018                   MCNAIRY            TN   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN IN THE TOWN OF CHEWALLA. TIME IS
            RADAR ESTIMATED.

&&

AJC
Special weather statement, Jun 21, 8:26 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
826 PM CDT THU JUN 21 2018

MSZ002>004-014-220200-
Tippah MS-Marshall MS-Union MS-Benton MS-
826 PM CDT THU JUN 21 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 900 PM CDT
FOR...

Southern Tippah County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Northwestern Union County in northeastern Mississippi...
Southern Benton County in northeastern Mississippi...

At 825 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from near Gravestown to near Laws Hill. Movement was east at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Tippah...southeastern Marshall...northwestern
Union and southern Benton Counties should monitor this storm closely.

LAT...LON 3451 8923 3457 8954 3479 8916 3478 8875
      3476 8875 3475 8872
TIME...MOT...LOC 0125Z 274DEG 36KT 3478 8914 3459 8953

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:27 PM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tishomingo63 min
Jun 21, 7:41 PM CDTSpecial Weather StatementMEGMarshall49 min
Jun 21, 8:10 PM CDTSevere Thunderstorm WarningMEGBenton, Marshall35 min
Jun 21, 8:26 PM CDTSpecial Weather StatementMEGTippah34 min
Jun 21, 8:49 PM CDTSpecial Weather StatementMEGPrentiss26 min
Jun 21, 9:00 PM CDTSpecial Weather StatementMEGPrentiss, Union45 min
Jun 21, 9:26 PM CDTSpecial Weather StatementMEGItawamba49 min
Jun 21, 9:53 PM CDTSpecial Weather StatementMEGUnion52 min
Jun 21, 10:04 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola41 min
Jun 21, 10:23 PM CDTSpecial Weather StatementMEGLee37 min
Jun 21, 10:31 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee29 min
Jun 21, 10:45 PM CDTSpecial Weather StatementMEGLafayette30 min
Jun 21, 10:53 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe34 min
Jun 21, 11:11 PM CDTSpecial Weather StatementMEGPontotoc34 min
Jun 21, 11:15 PM CDTSpecial Weather StatementMEGLafayette45 min
Jun 21, 11:26 PM CDTSpecial Weather StatementMEGChickasaw, Itawamba, Lee49 min
Jun 21, 11:30 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc60 min
Jun 21, 11:54 PM CDTSpecial Weather StatementMEGCalhoun66 min
Jun 22, 12:00 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Monroe45 min
Jun 22, 12:04 AM CDTSpecial Weather StatementMEGCalhoun, Yalobusha41 min
Jun 22, 12:28 AM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe47 min
Jun 22, 12:39 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Monroe, Yalobusha66 min
Jun 22, 7:46 AM CDTSevere Thunderstorm WarningMEGCoahoma29 min
Jun 22, 8:48 AM CDTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha42 min
Jun 22, 10:16 AM CDTSevere Thunderstorm WarningMEGCoahoma, Quitman, Tallahatchie44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.